The Food and Drug Administration (FDA) wants everyone – doctors, parents, caregivers and the general public – to know that using codeine and tramadol can both result in fatal consequences for kids. Because of how dangerous the two drugs can be, the administration now requires that certain information be added to the labels of the two medications to warn consumers of the lethal hazards. The FDA also created some new requirements that doctors must follow before writing prescriptions.
Although codeine and tramadol are both used to treat pain, they are still different from one another. Tramadol is an opioid, whereas codeine is an opiate. Opiates are naturally derived substances and opioids are semi or fully synthetic. Differences aside, both drugs are highly dangerous for infants who are breastfeeding, children and adolescents.
The FDA’s decision to issue a contraindication for use of codeine and tramadol in certain young adults may have been in part a response to the American Academy of Pediatrics (AAP) calling on the creation of more stringent restrictions in 2016. With more than 25 confirmed cases of death in children from using codeine and tramadol, increased regulations (at a minimum) are essential.
In its official statement, the FDA’s Center for Drug Evaluation and Research said that these new regulations aim to protect children and young adults from life-threatening instances of respiratory depression and death. Young adults are likely to have faster metabolisms and can rapidly break down medications; when tramadol and codeine are rapidly metabolized, it causes a higher, more acute amount of the medication to be released into the bloodstream.
Contraindications are intended to alert people – in this case, medical professionals and prescribing doctors – to the dangers of using a certain medication under certain circumstances. The FDA now requires the warning labels for codeine and tramadol to say:
• Mothers should not breastfeed while taking codeine or tramadol;
• Tramadol is contraindicated to treat post-surgical pain in children under 18-years-old after having adenoid or tonsil surgery (codeine has been contraindicated for this use since 2013);
• Adolescents between the ages of 12 to 18 with obstructive sleep apnea, severe lung disease or who are obese should not be prescribed codeine or tramadol;
• Codeine should never be used to treat cough or pain in children under 18-years-old, and:
• Tramadol shouldn’t be used to treat pain in children under 12-years-old
As you can see, the new requirements still leave room for tramadol and codeine to be used on children and teens for certain conditions or who are of a particular age. That’s one reason why it’s important for parents of caregivers of children or adolescents who are taking the medications to keep a watchful eye out for significant warning signs. Parents and caregivers should seek immediate medical attention if their child is having a hard time breathing, experiences unusual sleepiness, difficulty breastfeeding, limpness or confusion. If you witness any of these symptoms, please call 9-1-1 right away.
Officials also urge prescribing doctors to consider other medications for treating cough and pain, instead of leaning towards ones that carry irreversible risks. Many medications may contain tramadol or codeine, so it’s also important for parents and caregivers to carefully inspect a medicine’s list of ingredients. A critical question to ask, however, is whether or not tramadol and codeine are ever truly safe for use in children and teens.
A recent NPR article looked into that exact issue and determined that it took years to convince most doctors to stop prescribing codeine to kids. For instance, even though the FDA issued its first contraindication on tramadol use in children back in 2013, investigations have confirmed that it still gets prescribed when it’s not supposed to. A study published in Pediatrics found that nearly 3 years after the FDA’s new guideline, 5% of children under 18-years-old were still being prescribed tramadol for pain post-adenoid surgery or after having a tonsillectomy.
Medical professionals need to take heed to the FDA’s warning on how dangerous it is to prescribe codeine and tramadol to children, breastfeeding mothers and some teenagers. There are many safe alternatives out there, like over-the-counter medications proven to be effective at pain management. Not only are these medications safer, but they also carry less risk for dependence, abuse and unintentional overdose. If you or a loved one is prescribed either of these medications but shouldn’t be, you should talk to your doctor immediately. If there has been any illness or injury as a result of being prescribed opioids, please contact a representative at our firm.
If you or a loved one suffered injuries or became ill because after being prescribed codeine or tramadol against the FDA’s regulations, please contact the Philadelphia medical malpractice lawyers at Galfand Berger. With offices located in Philadelphia, Bethlehem, Lancaster, and Reading, we serve clients throughout Pennsylvania and New Jersey. To schedule a consultation, call us at 800-222-8792 or complete our online contact form.